Colorado, 2022

Debris Flow in Colorado, August 2, 2022

August 2, 2022 · NWS GJT · 1 event in 1 county or zone

Plenty of residual monsoon moisture remained over southwest Colorado which resulted in another day of showers and thunderstorms across the region. Storms were slow moving and produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Plenty of residual monsoon moisture remained over southwest Colorado which resulted in another day of showers and thunderstorms across the region. Storms were slow moving and produced heavy rain. A localized debris flow occurred in Archuleta County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 2:25 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 2, 2:25 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
325 PM MDT Tue Aug 2 2022

.SHORT TERM...(Tonight through Wednesday night)
Issued at 237 PM MDT Tue Aug 2 2022

Scattered thunderstorms have developed over the high terrain this
afternoon in conjunction with a passing shortwave disturbance
tracking along the northern edge of high pressure centered over
New Mexico and the Texas Panhandle. Storms are tracking mostly due
east in the mean upper level flow. Surface moisture remains
abundant with dewpoints in the 50's across western Colorado and
eastern Utah. High pressure will build overhead on Wednesday and
introduce a slight drying trend to the region, along with a
temperature warmup. Abundant sunshine and an absence of afternoon
storms on Wednesday will push low valleys well into the 90's.

Dry air and subsidence under the high will squash convection on
Wednesday across the CWA. A few storms will likely develop
amongst the higher peaks of the northwest mountains, the eastern
San Juans and along the divide. Once again, storms will diminish
after sunset and a quiet night will settle upon the West Slope
Wednesday evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM MDT Tue Aug 2 2022

On Thursday, the high pressure center will drift over eastern
Colorado as a strong low pressure system moves along the northern
tier of the US and southern Canada. The southerly flow on the
western periphery of the high will help replenish moisture across
the area. The models are favoring the southern mountains and valleys
and to some extent the central mountains. Soundings show a midlevel
inversion and dry air around the 500-400 mb layer, which may inhibit
the convection across northwest Colorado. Expect scattered showers
and storms in the afternoon with the better coverage over the
southern third of the area. Convection may develop on the higher
terrain further north, but could struggle to drift over the valleys.
On Friday, the high slides slightly eastward, which opens the door
for the deeper moisture to advect into most of the forecast area.
Models are indicating more widespread storm coverage in the
afternoon into the overnight. The potential for heavy rainfall will
also increase as PWAT values reach 150-200 percent of normal. For
the weekend the southern extent of the low pressure system begins to
flatten the ridge, but overall the plume of monsoon remains in
place. For both Saturday and Sunday the models show bullish QPF
amounts across the forecast area, so expect scattered to widespread
storm coverage with a potential for heavy rainfall. The details are
still unclear, but the pattern is favorable for an active weekend.
In the wake of the high pressure, dry air in the Pacific
Northwest tries to push southward early next week. It is difficult
to determine if this will reach us and what implications it will
have. The other important factor will be the high pressure
redeveloping over the Great Basin during this time frame. This is
mainly due to a closed low making landfall in the Pacific
Northwest causing heights to build out ahead of the system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1102 AM MDT Tue Aug 2 2022

Cumulus development has begun across ridgetops and high valleys.
Scattered showers and thunderstorms will soon follow with the
greatest coverage in the higher terrain north of I-70. Any shower
or storm will be capable of producing heavy rain, frequent
lightning and gusty outflow winds. Brief ceiling and visibility
reductions to MVFR are also possible. South of I-70, less shower
and storm coverage is expected. Aside from when a shower or storm
directly impacts a terminal, VFR conditions will be the rule.
Storms will gradually diminish towards sunset with just a
lingering shower or two possible early on overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...LTB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Aug 2, 3:15 AM MST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
415 AM MDT Tue Aug 2 2022

COZ001>014-017>023-UTZ022>025-027>029-031015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
415 AM MDT Tue Aug 2 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Drier air working in from the south will nudge the deepest
moisture north of I-70 today. This is where showers and
thunderstorms will become most widespread this afternoon. Risks of
heavy rain, frequent lightning, gusty winds and small hail are
all possible. Most showers and storms will diminish after sunset
with perhaps a shower or two lingering into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will decrease in coverage on Wednesday as the
main monsoon plume becomes cut off. However, residual moisture
will continue to circulate through the region, so isolated
mountain showers and storms will remain possible. Monsoon moisture
returns in earnest late this week into the weekend with an
increasing threat of widespread showers and storms producing heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 2, 10:38 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 AM MDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     DEBRIS FLOW      5 N REDSTONE            39.26N 107.23W
08/01/2022                   PITKIN             CO   LAW ENFORCEMENT

            MUDSLIDE ON HIGHWAY 133. BOTH LANES OF
            TRAFFIC CLOSED.

&&

GJT
Special weather statement, Aug 2, 3:09 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
409 PM MDT Tue Aug 2 2022

COZ019-023-022300-
Southwest San Juan Mountains CO-San Juan River Basin CO-
409 PM MDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of central Archuleta
County through 500 PM MDT...

At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Wolf Creek Pass to Pagosa
Springs to 16 miles east of Bayfield. Movement was southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar and satellite indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pagosa Springs, Chimney Rock and Lonetree.

This includes the following highways...
 U.S. Highway 84 in Colorado between mile markers 11 and 27.
 U.S. Highway 160 in Colorado between mile markers 116 and 152.
 Colorado 151 between mile markers 27 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms. If outdoors,
consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3724 10748 3728 10708 3740 10683 3740 10671
      3741 10671 3741 10668 3723 10668 3719 10660
      3714 10659 3712 10663 3704 10715
TIME...MOT...LOC 2207Z 293DEG 13KT 3741 10672 3727 10702 3722 10730

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Archuleta

When
August 2, 3:21 PM MST
Where
Archuleta County, 3.02 mi NW of Chimney Rock to 3.01 mi NW of Chimney Rock
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.230, -107.220

Heavy rain caused flash flooding at mile marker 130 on Colorado Highway 160, triggering a mudslide with 6 to 8 inches of water and mud running across the highway.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035771.